Hail, Reeves
- When
- July 6, 5:00 PM CST
- Where
- Reeves County, 15 mi SE of Pecos
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.267, -103.300
Penny size hail was reported along Farm to Market Road 1450 southeast of Pecos.
Scattered thunderstorms affected the west Texas Permian Basin and Upper Trans Pecos region during the evening of the 6th. An organized linear complex of storms tracked southeast across the eastern Permian Basin shortly after midnight LST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Scattered thunderstorms affected the west Texas Permian Basin and Upper Trans Pecos region during the evening of the 6th. The most significant damage from this activity occurred in Winkler County where giant hail damaged vehicles and melon crops near Wink.An organized linear complex of storms tracked southeast across the eastern Permian Basin shortly after midnight LST. Severe thunderstorm winds broke large tree limbs and blew a car off of a local highway as regional radars depicted a bow-shaped echo moving southeast across Dawson, Scurry, and Mitchell Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 6, 12:58 PM CST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 158 PM CDT TUE JUL 6 2004 .SHORT TERM... ACTIVE EVENING ANTICIPATED AS STORMS BEGIN TO FIRE IN THE HIGHER TERRAIN THIS AFTERNOON AND ALONG A RETREATING OUTFLOW BOUNDARY ACROSS THE NORTHERN PERMIAN BASIN WHERE THE CAP WILL BE WEAKEST IN THE PLAINS. THE CAP SHOULD BEGIN TO BREAK LATE THIS AFTERNOON IN THE CENTRAL PERMIAN BASIN DUE TO LARGE SCALE LOW LEVEL CONVERGENCE ALONG A SURFACE TROUGH. GOOD DIRECTIONAL SHEAR COMBINED WITH MODERATE INSTABILITY SHOULD ALLOW SOME STORMS TO BE SEVERE THIS EVENING. LATER TONIGHT A COMPLEX OF THUNDERSTORMS WILL LIKELY MOVE SOUTHEAST FROM NORTHEAST NEW MEXICO INTO THE TEXAS PANHANDLE SOUTHEAST INTO THE NORTHERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS. MODELS HAVE BEEN HINTING AT THIS FOR A COUPLE OF DAYS NOW AND THE COLD POOL SEEMS TO SHOW UP FROM THIS COMPLEX ON THE 12Z WEDNESDAY ETA MOS WINDS IN THE PERMIAN BASIN AND AT GUADALUPE PASS. WILL THUS LEAN HEAVILY ON ETA MOS FOR WINDS TONIGHT. WENT LIKELY POPS OVERNIGHT IN THE NORTHERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS CLOSEST TO THE COMPLEX. DROPPED OVERNIGHT LOWS A FEW DEGREES ANTICIPATING THE COLD POOL LATE TONIGHT. .LONG TERM... SWD POSITION OF SUBTROPICAL RIDGE (STR) WILL MAINTAIN NW MID LEVEL FLOW ACRS W TX WED WITH A WWD POSITION OF DRYLINE WED. THIS WITH WEAK CONVERGENCE ACRS HIER TERRAIN OF SW-NW CWFA WILL BE SUFFICIENT FOR 20 POPS MTNS AND LEAST ADJACENT PLAINS. ETA SPINS UP VORT MAXIMA/PRECIP WITH LLJ SUGGESTING MCS COMING OUT OF CENTRAL NM IN THE EVENING. STR SLOWLY BUILDS NWD INTO THUR KEEPING A BROADLY DIFFLUENT FLOW ACRS THE REGION. MSTR AND INSTABILITY LOOKS TO BE LESS AND THUS ORGANIZED COMPLEX LOOKS LESS LIKELY. STR REMAINS ANCHORED INVOF SRN NM/NRN MEXICO INTO FRI WHILE A WAVE IN THE EASTERLIES MOVES INTO E TX. LOW LEVEL FOCUS IS ABSENT AND THUS POPS CONFINED TO MTNS. NE FLOW AT 5H MAINTAINED INTO SAT WITH STR BUILDING NW AND AS WAVE MOVES INTO CENTRAL TX...WILL ADD ISOLD POPS FAR E. 7H-85H TEMPS TREND DOWN INTO THE WEEKEND ALLOWING TEMPS TO FALL BACK TO NEAR NORMS - M90S. ISOLD POPS INTO MOST AREAS WITH WAVE ACRS W TX...BUT STILL BEST CHC WILL BE ACRS MTNS WITH STEERING FLOW HELPING TO KEEP STORMS INVOF MTNS. SUMMER REGIME LOOKS TO BE WELL ESTABLISHED BY LATE IN THE EXTENDED WITH LOSS OF WLY MID LEVEL FLOW AND LOW MSTR INTO WELL MTNS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 94 73 97 / 60 20 10 10 CARLSBAD NM 65 99 70 102 / 20 10 20 20 DRYDEN TX 69 99 72 99 / 20 10 10 10 FORT STOCKTON TX 70 101 72 97 / 20 10 10 10 GUADALUPE PASS TX 65 95 68 95 / 20 10 20 10 HOBBS NM 67 97 70 99 / 30 10 20 10 MARFA TX 56 91 63 91 / 20 10 10 10 MIDLAND INTL AIRPORT TX 70 97 72 98 / 30 20 10 10 ODESSA TX 69 98 72 99 / 30 20 10 10 WINK TX 72 105 72 105 / 30 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 120 PM CDT TUE JUL 6 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 120 PM CDT (1220 PM MDT) TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA TONIGHT. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH. THUNDERSTORMS WILL BE MOST PREVALENT TONIGHT OVER THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS DUE TO A RETREATING OUTFLOW BOUNDARY THIS EVENING AND LATE TONIGHT DUE TO A LARGE THUNDERSTORM COMPLEX THAT IS FORECAST TO MOVE SOUTHEAST FROM THE TEXAS PANHANDLE. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION THUNDERSTORMS THAT DEVELOP THIS EVENING AND OVERNIGHT WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL WHICH MAY RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD REMAIN ALERT FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT...AND SHOULD MONITOR THE LATEST WEATHER INFORMATION.
The Midland/Odessa radar (KMAF), 129 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported along Farm to Market Road 1450 southeast of Pecos.
Several reports were received of golfball size hail in Wink.
Public and media reports indicated that tennis ball size hail broke windows out of vehicles and caused damage to melon crops near Wink.
A pair of severe storms produced large hail in southern Gaines County. Emergency management officials reported nickel size hail along Farm to Market Road 181 in southwestern Gaines County. Nickel size hail also was reported along U.S. Highway 385 south of Seminole.
Nickel size hail was reported on Farm to Market Road 181.
Severe thunderstorm winds broke large tree limbs at a rural residence near Dermott. The strongest wind gusts were estimated to approach 65 MPH.
Large tree limbs were broken by severe thunderstorm winds. A rural resident of eastern Borden County measured a 60 MPH wind gust with a home weather station.
A local radio broadcaster reported thunderstorm winds as "exceptional" in Colorado City. A vehicle was blown off of the highway just west of the city. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413501, 5413497, 5413498, 5413502, 5413496, 5413495, 5413499, 5413500.